Nebraska, 2013Hail and Damaging Winds in Nebraska, July 7, 2013
July 7, 2013 · NWS GLD · 3 events in 1 county or zone
A small but intense thunderstorm developed and moved northeast across Dundy county during the early evening. The storm produced quarter size hail and strong outflow broke six power poles along highway 34 east of Benkelman.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small but intense thunderstorm developed and moved northeast across Dundy county during the early evening. The storm produced quarter size hail and strong outflow broke six power poles along highway 34 east of Benkelman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 4:05 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 7, 4:05 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT SUN JUL 7 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1254 PM MDT SUN JUL 7 2013
LATEST WV IMAGERY AND RAP ANALYSIS SHOW H5 RIDGE STILL IN PLACE
ACROSS SOUTHERN PLAINS WITH SERIES OF WEAK SHORTWAVE TROUGHS
ROTATING AROUND WESTERN AND NORTHERN EXTENT OF RIDGE THROUGH
WESTERLY FLOW. AT THE SURFACE A COLD FRONT HAS STALLED ALONG THE
KS/NE BORDER WITH A SURFACE TROUGH EXTENDING SOUTH ALONG THE KS/CO
BORDER.
A WEAK SHORTWAVE TROUGH EXPECTED TO DROP SOUTH OUT OF WESTERN
NEBRASKA LATE THIS AFTERNOON AND TONIGHT WILL COMBINE WITH THESE
SURFACE FEATURES TO INITIATE SCATTERED THUNDERSTORMS ACROSS THE CWA.
PRIMARY FOCUS SHOULD BE ALONG FRONT WHERE HIGH TD VALUES NORTH OF
THE FRONT HAVE RESULTED IN ML CAPE 1000-1500 J/KG AS OF THE LATEST
RAP ANALYSIS. BETTER DEEP SHEER IS EXPECTED TO BE IN PLACE NORTH OF
THE FRONT WHERE 0-6KM BULK SHEER AROUND 35KT BY 00Z COULD SUPPORT A
SEVERE WIND AND HAIL THREAT. THERE IS LESS INSTABILITY AND MORE CIN
TO OVERCOME FURTHER SOUTH ALONG THE SURFACE TROUGH...HOWEVER AS
DAYTIME HEATING CONTINUES AND THE SHORTWAVE TROUGH MOVES SOUTH WE
SHOULD BE ABLE TO SEE AT LEAST ISOLATED THUNDERSTORMS DEVELOPING
ALONG THE SURFACE TROUGH THIS AFTERNOON/EVENING. PWAT VALUES
1.2-1.3" REPRESENT AN ANOMALOUSLY WET ATMOSPHERE FOR THIS TIME OF
YEAR...AND AS WAS THE CASE YESTERDAY MANY OF THESE STORMS WILL BE
SLOW MOVERS...SO HEAVY RAIN WILL BE A CONCERN WHERE STORMS DEVELOP.
LEE TROUGH IS EXPECTED TO BEGIN TO DEEPEN LATE TONIGHT WITH LLJ
BUILDING ACROSS THE NE HALF OF THE CWA. WITH INCREASING ISENTROPIC
ASCENT AND H85 SUPPORT WE COULD SEE LINGERING THUNDERSTORMS IN
PROXIMITY OF THE FRONTAL ZONE ACROSS OUR NE CWA...SO I KEPT ISO
THUNDER MENTION MOST OF THE NIGHT FOR THOSE LOCATIONS. THERE IS
SOME INDICATION WITH VERY MOIST E-NE BL FLOW OF FOG DEVELOPING IN
SW NEBRASKA...HOWEVER WITH BL LIKELY MIXED WITH LLJ INCREASING AND
FRONT POSSIBLY SHIFTING NORTH I WASNT CONFIDENT ENOUGH TO ADD
MENTION.
DESPITE LARGE SCALE FORCING IN PLACE MONDAY IT DOES LOOK LIKE A
TROUGH AXIS/DRYLINE ALONG KS/CO BORDER COULD HELP INITIATE
THUNDERSTORMS BY THE AFTERNOON WITH INSTABILITY BUILDING ACROSS THE
EASTERN CWA. I WASNT CONFIDENT ENOUGH TO ADD MORE THAN SLIGHT CHANCE
MENTION AT THIS POINT. H85 TEMPS ARE ACTUALLY ADVERTISED TO BE 2-3C
WARMER THAN THE LAST FEW DAYS WHEN HIGHS HAVE BEEN AROUND 100F...SO
WE COULD BE LOOKING AT NEAR RECORD HIGH TEMPS ACROSS THE CWA MONDAY
WITH VALUES IN THE 100S ACROSS THE AREA.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 1251 PM MDT SUN JUL 7 2013
AN UPPER RIDGE CENTERED OVER THE SOUTHERN ROCKIES WILL BE THE
DOMINATING INFLUENCE THROUGH THE LONG TERM PERIOD. TEMPERATURES
WILL BE ABOVE NORMAL...ALTHOUGH A WEAK COLD FRONT ON TUESDAY WILL
KNOCK TEMPERATURES DOWN A FEW DEGREES THROUGH THURSDAY...THEY WILL
WARM AGAIN FOR THE LATE WEEK AND WEEKEND. POSITION OF THE RIDGE
EARLY IN THE PERIOD WILL BE CLOSER TO THE FOUR CORNERS AND ALLOW
SHORTWAVE TROUGHS ROTATING AROUND IT TO BRING A CHANCE FOR SCATTERED
THUNDERSTORMS. AS THE RIDGE BUILDS EASTWARD LATER IN THE
WEEK...THUNDERSTORM CHANCES WILL BECOME MORE ISOLATED. SEVERE
WEATHER IS NOT ANTICIPATED WITH THE WEAK FLOW ALOFT LIMITING UPDRAFT
ORGANIZATION.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 500 PM MDT SUN JUL 7 2013
VFR CONDITIONS EXPECTED AT KGLD AND KMCK. WINDS EARLY TONIGHT WILL
BE ERRATIC AND POSSIBLY GUSTY FROM THUNDERSTORM OUTFLOW
BOUNDARIES. LATE TONIGHT THROUGH OVERNIGHT WINDS AT KGLD GENERALLY
FROM THE SOUTHEAST AROUND 10KTS WHILE AT KMCK NORTHEAST AT 11KTS.
FOR MONDAY WINDS AT KGLD LIGHT FROM THE SOUTHWEST BACKING TO THE
SOUTHEAST THEN SOUTH AT 6-12KTS. MAY SEE SOME GUSTINESS LATE IN
THE DAY. FOR KMCK LIGHT WINDS THROUGH EARLY AFTERNOON THEN
SOUTHEAST AT 10-15KTS WITH HIGHER GUSTS. FOR BOTH TERMINALS
THROUGH 06Z CANT RULE OUT A SHOWER/THUNDERSTORM.
HOWEVER...CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN TAFS BUT WILL
MONITOR. DRY CONDITIONS EXPECTED LATE TONIGHT THROUGH EARLY
AFTERNOON MONDAY THEN ANOTHER SMALL THREAT FOR THUNDERSTORMS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...DJR
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jul 7, 9:27 AM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT SUN JUL 7 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1027 AM MDT SUN JUL 7 2013 /1127 AM CDT SUN JUL 7 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH COULD FLOOD LOW
LYING AREAS. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE NORTH OF HIGHWAY 36.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE THUNDERSTORMS ARE EXPECTED MONDAY THROUGH FRIDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STRONG
THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING IN
EXTREME SOUTHWEST NEBRASKA FROM BENKELMAN TO MCCOOK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 7, 2:12 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM CDT SUN JUL 7 2013
KSZ028-072200-
LOGAN-
412 PM CDT SUN JUL 7 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WINONA...MOVING EAST AT 10
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3913 10095 3886 10093 3888 10144 3906 10145
TIME...MOT...LOC 2112Z 267DEG 10KT 3898 10132
BULLER
Special weather statement, Jul 7, 2:58 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM CDT SUN JUL 7 2013
KSZ014-072245-
THOMAS-
458 PM CDT SUN JUL 7 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLBY...MOVING NORTHEAST AT 15 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
COLBY BY 510 PM CDT...
HALFORD BY 530 PM CDT...
GEM BY 540 PM CDT...
PENNY TO NICKEL SIZE HAIL...VERY HEAVY RAINFALL...AND WINDS TO 50
MPH ARE EXPECTED WITH THIS STORM. VISIBILITIES WILL BE LOWERED
SIGNIFICANTLY WHEN THE HEAVY RAINFALL BEGINS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3957 10092 3942 10071 3916 10111 3928 10135
TIME...MOT...LOC 2158Z 224DEG 14KT 3933 10106
BULLER
Special weather statement, Jul 7, 3:30 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM CDT SUN JUL 7 2013
KSZ027-028-072300-
LOGAN-WALLACE-
430 PM MDT SUN JUL 7 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...
AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALLACE...MOVING NORTHEAST AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...VERY HEAVY RAINFALL...AND WINDS TO 50
MPH ARE EXPECTED WITH THIS STORM. VISIBILITIES WILL BE LOWERED
SIGNIFICANTLY WHEN THE HEAVY RAINFALL BEGINS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3885 10157 3897 10179 3914 10160 3914 10154
3902 10135
TIME...MOT...LOC 2229Z 220DEG 4KT 3898 10158
BULLERSpecial weather statement, Jul 7, 3:37 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT SUN JUL 7 2013
KSZ002-072300-
RAWLINS-
537 PM CDT SUN JUL 7 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...
AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF BEARDSLEY...MOVING NORTHEAST AT
15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3969 10085 3957 10105 3957 10127 3962 10133
3986 10106
TIME...MOT...LOC 2237Z 225DEG 14KT 3962 10116
BULLERHail, Dundy
- When
- July 7, 5:45 PM MST
- Where
- Dundy County, 3 mi ENE of Benkelman
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.067, -101.478
Hail broke windows on south side of home. Largest hail was quarter size but a lot of smaller hail noted which covered the ground and drifted.
Thunderstorm Wind, Dundy
- When
- July 7, 5:45 PM MST
- Where
- Dundy County, 3 mi ENE of Benkelman
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 40.067, -101.478
Six power poles were broke along highway 34 ENE of Benkelman. A house nearby had an outbuilding nearly blown over.
Thunderstorm Wind, Dundy
- When
- July 7, 7:45 PM MST
- Where
- Dundy County, Haigler
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 40.020, -101.930
Newspaper reported a semi-trailer was overturned near Haigler sometime during the evening. Time of this event is approximate based on reviewing Doppler radar archives.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7 to 8, 20131 death · 1.75 in hail · 14 events
- Excessive Heat in New York, July 7 to 8, 20131 death · 1 event
- Flash Flooding in Vermont, July 7 to 10, 2013$625,000 · 10 events
- Damaging Winds in Pennsylvania, July 7, 2013$125,000 · 61 kt wind · 31 events
- Flash Flooding in New York, July 7 to 8, 2013$230,000 · 10 events
- Hail in Nebraska, July 7, 2013$265,000 · 1.75 in hail · 6 events
- Damaging Winds in West Virginia, July 7, 2013$148,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Wisconsin, July 7 to 8, 2013$99,000 · 65 kt wind · 6 events
- Lightning Strike in Guam, July 7, 2013$50,000 · 1 event
- Hail and Damaging Winds in New Jersey, July 7, 2013$34,000 · 1.75 in hail · 6 events
- Damaging Wind in Connecticut, July 7, 2013$30,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in South Dakota, July 7, 2013$17,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453864, 453865, 456606.